Tennessee, 2017Flash Flooding in Tennessee, August 11, 2017
August 11, 2017 · NWS OHX · 2 events in 2 counties and zones
Scattered slow-moving showers and thunderstorms developed across Middle Tennessee during the afternoon and evening on August 11. Some reports of flash flooding were received across parts Marshall and Giles Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered slow-moving showers and thunderstorms developed across Middle Tennessee during the afternoon and evening on August 11. Some reports of flash flooding were received across parts Marshall and Giles Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 11, 1:23 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 11, 1:23 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
223 PM CDT Fri Aug 11 2017
.DISCUSSION...
While some sun was being seen across our northern counties this
morning, cloud cover has been the name of the game. Those clouds
are finally bearing some showers at forecast time. Expectations
are for scattered thunderstorms to develop for the late afternoon
and evening hours -- a few of which might even provide a strong
wind gust or two. As we've been advertising, wind shear is at a
premium, but there just might be enough for a couple of cells to
organize long enough for that wind. In the very near term, high PW
values and training storms could create a localized flooding
concern this afternoon, as well, so we will need to monitor this
potential along with the small wind gust potential. Will update
the HWO to reflect this.
On the whole, I'm very dissatisfied with the guidance we've been
provided with for this forecast. Models are very much all over the
place and the flip-flopping of the last few days continues with this
afternoon's suite of models. Saturday still looks dry for most, but
a lingering shower or thunderstorm behind this evening's frontal
passage isn't out of the question during the morning hours,
especially on the Plateau. Will maintain the 30 PoP in the forecast
from last night's package.
One big change from past forecasts is guidance for Sunday and
Monday. What looked to be a fairly wet forecast now looks quite dry
until Tuesday. All good news for the weekend and those who want to
make outdoor plans, but doesn't bode well for the forecasting
community.
The rest of the next week also falls squarely into the low
confidence category. There has been some consistency regarding weak
ridging for the middle of next week -- maybe Tuesday and Wednesday --
however, the GFS continues to carry decent QPF, even through the
ridging. For this reason, I'll show only a chance PoP and we'll
have to hope for a little more continuity going forward.
If there's any bright side to the today's forecast package is that
without any strong, typical summer-time ridging, temperatures should
remain at or below normals for this time of the year.
&&
.AVIATION...
18Z TAF DISCUSSION.
As convective temps are reached and surpassed, look for convective
activity to increase today. Coverage will be sufficiently adequate
enough to warrant a tempo group at csv for this evening. Will
utilize vcts elsewhere. Otw, look for a cold front to reach the
area late tonight. Convection should end aft 06z, but low clouds
and some fog will be possible late tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 72 86 67 86 70 / 40 20 10 10 20
Clarksville 67 84 63 83 66 / 40 20 10 10 20
Crossville 68 79 63 81 66 / 40 30 10 10 20
Columbia 71 85 66 86 69 / 40 30 10 10 20
Lawrenceburg 71 85 66 85 69 / 50 30 10 20 20
Waverly 69 84 65 83 67 / 40 20 10 10 30
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Aug 11, 1:02 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
202 PM CDT Fri Aug 11 2017
TNZ005>011-023>034-056>066-075-077>080-093>095-121915-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
202 PM CDT Fri Aug 11 2017
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...This Afternoon and Tonight.
A few thunderstorms could become strong this afternoon and
evening for areas generally along and south of Interstate 40. The
main concerns will be strong wind gusts and locally heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
27
Flash Flood, Marshall
- When
- August 11, 3:00 PM CST to 4:00 PM CST
- Where
- Marshall County, 1 mi WNW of Lewisburg to 1.06 mi WNW of Lewisburg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.458, -86.815
Several roads were flooded and closed in Lewisburg with water rescues of people from vehicles conducted on Old Columbia Road at Silver Creek Road, Hopkins Avenue, and Franklin Avenue at Silver Creek.
Flash Flood, Giles
- When
- August 11, 6:00 PM CST to 7:00 PM CST
- Where
- Giles County, 2.59 mi WNW of Pulaski to 2.4 mi S of Good Spg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.209, -87.065
Several roads were flooded and closed in and south of Pulaski including Braly Lane at Bennett Drive, as well as Garner Hollow Road where a water rescue was conducted.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 13, 20174 deaths · 1 event
- Rip Current in Alabama, August 11, 20172 deaths · 1 event
- Damaging Winds and Heavy Rain in New Mexico, August 11, 20171 death · $75,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Winds in Tennessee, August 11, 2017$52,000 · 50 kt wind · 6 events
- Tornado and Damaging Winds in Virginia, August 11, 2017EF0 · 16 events
- Flash Flooding and Flooding in Virginia, August 11 to 12, 20179 events
- Hail and Damaging Wind in Michigan, August 11, 20171 in hail · 8 events
- Damaging Winds in Louisiana, August 11, 201765 kt wind · 7 events
- Damaging Winds in Puerto Rico, August 11, 2017$2,000 · 5 events
- Marine Hail in Lake St. Clair, August 11, 20171 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 11 to 12, 20173 events
- Hail and Damaging Wind in Ohio, August 11, 2017$2,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719795, 719796.